Well, HIV-associated lipodystrophy is a well-known syndrome in medicine that occurs in HIV-infected patients receiving antiretroviral therapy.
And, unfortunately, this problem began to appear in 1997, soon after the implantation of the triple therapy, in particular, connected to the IP (Protease Inhibitors)
Lipodystrophy associated with HIV
Note that there is "diversity" in the subject, as the characteristics of the HIV-associated lipodystrophy syndrome include lipoatrophy, lipohypertrophy or a combination of both.
Thus, for this condition, lipoatrophy refers to loss of peripheral subcutaneous adipose tissue, typically on the face (malar and temporal areas), limbs and buttocks.
On the other hand, lipohypertrophy refers to the accumulation of visceral adipose tissue, a layer of dorsocervical fat known as "buffalo hump or hump," as well as breast hypertrophy in men and women, with enlargement of the neck, and in some cases, lipomas.
Thus, the HIV-associated lipodystrophy syndrome also occurs with hyperlipidemia, insulin resistance, hyperglycemia and endothelial dysfunction, which increase the risk of cardiovascular disease.
Nowadays, in the XXI century, in the XX century, lipohypertrophy and lipoatrophy are considered distinct entities involved in a single syndrome.
Since there are no uniform morphological changes, and the risk factors and metabolic changes are different for lipoatrophy and lipohypertrophy and since lipoatrophy and lipohypertrophy are difficult to treat and treatment is expensive, prevention is the goal.
When prevention is not possible, the goal is to reduce the patient's cardiovascular disease risk and reduce the psychological stress caused by undesirable changes in body shape.
Lipodystrophy associated with HIV Etiology
The exact etiology of HIV-associated lipodystrophy is still unclear. It is influenced by the type of antiretroviral therapy and the duration of treatment.
Treatment regimens containing protease inhibitors (PIs) and thymidine analog nucleoside reverse transcriptase inhibitors (NRTIs) are commonly associated with the syndrome.
And although IPs are commonly associated with lipohypertrophy and its effects on lipid metabolism and insulin resistance. NRTIs, stavudine and zidovudine, were directly implicated in lipoatrophy.
The effects of NRTIs appear to be increased or accelerated when combined with PIs.
However, the manifestations of HIV-associated lipodystrophy are different from those in patients receiving only NRTIs. When NRTIs are combined with PIs, there is a greater increase in visceral adipose tissue, hyperinsulinemia, insulin resistance and dyslipidemia.
In addition, it is possible that the mixed syndrome results from treatment with both classes of antiretroviral agents. Risk factors for lipoatrophy are prior therapy with NRTIs, advanced age, low BMI prior to initiation of antiretroviral therapy, white race, and use of PIs for more than two years . The risk factors for HIV lipoxygrowth are age greater than 40 years, female, BMI> 25, low level of CD4, use of thymidine analogues and protease inhibitors. The combination of longer duration of HIV infection, a decrease in CD4 cell count and a high viral load may be an independent risk factor for antiretroviral therapy.
The prevalence of HIV-associated lipodystrophy has been difficult to establish because there is a lack of a case definition.
As of 2014, prevalence ranged from 10% to 80% among all people living with HIV worldwide. Women are at an increased risk of lipodystrophy than men.
Females (between apes) are also more likely to report accumulation of abdominal and breast fat and hypertriglyceridemia. Males are more likely than females to report fat depletion of the face and limbs, hypertension and hypercholesterolemia.
The prevalence varies from 13% to 67% for lipoatrophy and from 6% to 93% for lipohypertrophy. The prevalence of individuals with a combination of lipoatrophy and lipohypertrophy ranges from 20% to 29%.
Lipodystrophy associated with HIV Pathophysiology
The underlying mechanisms associated with HIV-associated lipodystrophy are pro-inflammatory cytokines of increased experience that induce a stress resonance in adipocytes leading to physical damage to cells. Mitochondrial toxicity, insulin resistance, genetics are also thought to be some of the pathophysiological mechanisms related to the development of HIV-associated lipodystrophy. Lipoatrophy has been associated with severe mitochondrial dysfunction and inflammation. Lipohypertrophy has been associated with discrete mitochondrial dysfunction and cortisol activation that are stimulated by inflammation. In addition, both lipoatrophy in the lower body and lipohypertrophy in the abdomen were associated with metabolic changes similar to the metabolic syndrome, especially dyslipidemia and insulin resistance.
Lipodystrophy associated with HIV and its History and Physics
Lipodystrophy can develop in men, women and children. Lipoatrophy is more noticeable on the face, but may also be visible on the limbs and buttocks. Lipohypertrophy is characterized by a marked increase in visceral adipose tissue that increases the abdominal perimeter. It can also be seen as increased dorsocervical adipose tissue, known as "buffalo hump", and breast hypertrophy in males and females. An increase in the size of the supraclavicular fat and accumulation of fat in the anterior neck is observed. Occasionally, pubic lipomas or multiple angiolipomas may be seen. Several angiolipomas are associated with PI therapy.
Usually, the physical signs of lipodystrophy appear progressively. They tend to increase in severity for a period of 18 to 24 months. This follows stabilization for the next two years.
Non-Nucleoside Reverse Transcriptase Inhibitors
The syndrome can have a significant impact on the quality of life of an individual, both physically and psychologically. Physically, increased abdominal perimeter can cause symptoms of abdominal distention, gastroesophageal reflux, and difficulty exercising. Sleep difficulties may occur due to enlarged neck, and significant breast hypertrophy can cause localized pain. Psychologically, patients with HIV-associated lipodystrophy may experience anxiety, depression and loss of self-esteem. In some groups of patients, lipodystrophy can be so distressing that patients discontinue antiretroviral medication.
Have you received your diagnostic reagent and are you scared? Do you think your life is over? Are you having thoughts "of the type clueless"?
You need to get your hopes up!
Understand that my resilience was built one day at a time, one illness after another, one SUSAN AFTER THE OTHER!
Resilience is not something you are born with! You ROW IT! One fall after another. For every fall inevitably follows a new rebound!
Shake the dust off!
And Turn Around!
Your doctor, your doctor can do a lot for you!
Your family, if you have any, because there is not one left for me, they can or can not do something for you.
God could do everything for you!
But it's up to you to decide to go ahead or sit on the curb!
Do you think I talk too much? Please read my outdated medical history! 🙂 It may take a little while!
And as for Health, it is a Right of All and a Duty of the State